Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 22, NWS Indianapolis, IN

August 27, 2021Rush County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Aug 27, 2021, 7:26 PM EDT for Rush County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 7:26 PM EDT (23:26 UTC)
Expired
Aug 27, 2021, 9:30 PM EDT
In force
2 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Rush County, IN

The radar

The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WGUS43 KIND 272326
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
726 PM EDT Fri Aug 27 2021

INC139-280130-
/O.NEW.KIND.FA.W.0022.210827T2326Z-210828T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rush IN-
726 PM EDT Fri Aug 27 2021

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Southeastern Rush County in central Indiana...

* Until 930 PM EDT.

* At 726 PM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Up to 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3957 8548 3959 8543 3959 8541 3952 8532
      3946 8539 3947 8546

$$

50

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Aug 27, 6:45 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 27, 6:45 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
645 PM EDT Fri Aug 27 2021

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 645 PM EDT Fri Aug 27 2021

Outflow boundary is approaching I-70 from the south.  Convection
south of this boundary has  been focusing more on east of US 31.
Storms have been pulse with no significant organization, and this
trend should continue with similar conditions across the forecast
area.

Other convection near the Wabash River in southwest Indiana will
continue to drift northward, and convection in the northeast
forecast area will drift east. Again, these are pulse storms.

Any storm will remain capable of producing 40-50mph winds, small
hail, and heavy rainfall.

Instability will diminish this evening, and the storms will weaken
and dissipate. For the forecast, adjusted PoPs as needed to reflect
this trends. Will continue to monitor.

&&

.Short Term...(This evening through Saturday night)
Issued at 227 PM EDT Fri Aug 27 2021

Isolated showers have begun to initiate across central Indiana with
most of the convection south of the forecast area where the outflow
boundary from yesterday's storms settled.  There is another subtle
boundary across far eastern Indiana and western Illinois from storms
overnight, but otherwise convection has remained isolated.  Expect
these showers and storms will continue through the rest of the
afternoon and evening, but with relatively warm temperatures in the
low to mid levels, CAPE and lapse rates are marginal.

Any convection should dissipate shortly after sunset with no forcing
mechanisms outside of diurnal heating and the weak boundaries
produced by thunderstorms.  Mostly clear skies expected tonight with
a few patchy areas of fog possible towards the morning hours as a
result of light winds and continued moist air at the surface. Lows
tonight are expected to drop into the low 70s.

Much of the same is expected tomorrow as the ridge of high pressure
slowly begins to break down and a passing upper level wave produces
showers and storms well north of the forecast area.  Will have to
monitor how far south the outflow boundaries move as they would be a
focal point for any additional thunderstorms late Saturday into
Sunday.  Another afternoon of hot and humid conditions is expected
with highs climbing into the low 90s with peak heat indices near
100. Not planning a heat advisory at this time even though heat
indices near criteria again tomorrow as most areas have had cooler
periods after rain between Wednesday and today.

Quiet weather is then expected for the overnight hours Saturday
night as the ridge continues to break down ahead of the cold front
that is expected to move through early next week.

&&

.Long Term...(Sunday through Friday)
Issued at 227 PM EDT Fri Aug 27 2021

Main focus for Sunday will be the emergence of a negatively tilted
wave over the northern Great Lakes. Of which, will continue the
broad SW flow over central Indiana. This wave will foster strong
cyclogenesis over the Dakotas earlier in the weekend, resulting an
occluded low by the time it reaches the Northern Great Lakes. A area
of marginal CAA behind this low will form a weak cold front, which
will slowly progress across the Midwest Sunday and Monday.

Simultaneously, a warm core low will be breaching the Gulf Coast.
Remnant moisture should be plenty for precipitation formation over
the region, although the system over the gulf will hinder overall
moisture return. The weather for early next week will largely depend
on the interaction of these two systems. Current expectations are for
showers and thunderstorms to be present out ahead of the frontal
boundary with highs precipitation chances later Sunday and Sunday
night.

Rain chances will continue until frontal passage sometime Monday
after noon. A cooler airmass is expected to result following the cold
front, although with central Indiana being so far displaced from the
low pressure center, only a marginal shift in temperature is likely.

As mentioned, a tropical system will be breaching the Gulf coast
sometime early next week, and is expected to continue northward
around an area of high pressure near the Atlantic coast. Model
ensembles have varied spread on how far north this system will
travel before changing course eastward, with general consensus of
the low center reaching at least the KY/TN border. Precipitation
chances have been left at Chc to signal the uncertainty on rain for
the middle of next week, largely depending on the track of tropical
system.

Temperatures should stay hot for Sunday and Monday prior to frontal
passage, with highs in the upper 80s and low 90s. After the weak
cold front moves through, highs will fall slightly into the low to
mid 80s. Cloud cover looks more likely in the middle of next week,
again due to Hurricane Ida, further limiting temperature gains.

&&

.Aviation...(00Z TAF Issuance)
Issued at 645 PM EDT Fri Aug 27 2021

IMPACTS:
- Convection near KIND early in the period.
- Additional convection possible Saturday afternoon

DISCUSSION:

Convection across southern sections of central Indiana continues to
pulse and congeal across areas east of the TAF sites. Meanwhile,
convection in Illinois hugs the state line west of KHUF. Outflow
boundary from convection is approaching KIND from the south.

Given the above, will include a VCTS mention at KHUF and KIND, with
the expectation that convection near KBMG will dissipate by valid
time. With weakening instability, convection should wane after
sunset. Will only include for an hour for now.

Fog shouldn't be an issue with no change in airmass. Similar
conditions will develop on Saturday, with convection possible in
afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...50
Short Term...White
Long Term...Updike
Aviation...50
Hazardous weather outlook, Aug 27, 3:13 PM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
313 PM EDT Fri Aug 27 2021

INZ021-028>031-035>049-051>057-060>065-067>072-281915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
313 PM EDT Fri Aug 27 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through the early evening. Severe storms
are not expected. However, any storm will be capable of producing
heavy rain, gusty winds and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible at times Saturday through next Thursday.
The best chances will be Monday afternoon as a cold front moves
through. Severe storms do not look likely, but cloud to ground
lightning is possible with any thunderstorm. Heavy downpours and
localized flooding will also be possible.

Afternoon heat index values as high as the upper 90s to near 105
degrees are expected Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 27, 4:55 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
455 PM EDT Fri Aug 27 2021

INZ060>065-067>072-272230-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes,
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour,
Brownstown, and North Vernon
455 PM EDT Fri Aug 27 2021

...STORMS WITH GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL...

Thunderstorms will continue to pop up and move slowly north across
the area for the remainder of the afternoon. Any storm will be
capable of producing

* Wind gusts around 40 mph

* Small hail

* Heavy rainfall which could lead to localized flooding

* Frequent lightning

If outdoors remain weather aware and move to shelter if thunder is
heard.
Special weather statement, Aug 27, 5:49 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
549 PM EDT Fri Aug 27 2021

INZ064-071-272215-
Bartholomew IN-Jackson IN-
549 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of south central
Bartholomew County through 615 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Seymour. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Bartholomew County, including the following locations... Jonesville,
Elizabethtown and Azalia.

This includes Interstate 65 between mile markers 52 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3906 8602 3924 8589 3913 8578 3913 8580
      3904 8580 3898 8586
TIME...MOT...LOC 2148Z 221DEG 3KT 3906 8588

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Aug 27, 6:21 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
621 PM EDT Fri Aug 27 2021

INZ055-056-063-064-272245-
Johnson IN-Brown IN-Bartholomew IN-Shelby IN-
621 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southwestern Shelby,
southeastern Johnson, eastern Brown and Bartholomew Counties through
645 PM EDT...

At 621 PM EDT, Doppler radar was tracking a series strong
thunderstorm over south central Indiana, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbus, Franklin, Edinburgh, Hope, Flat Rock, Princes Lakes,
Elizabethtown, Clifford, Jonesville, Waymansville, Gnaw Bone,
Spurgeons Corner, Azalia, Stone Head, Story and Taylorsville.

This includes Interstate 65 between mile markers 57 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 8608 3906 8623 3947 8607 3941 8573
      3913 8577 3913 8580 3907 8580 3907 8582
      3906 8583 3906 8584 3904 8587 3904 8597
TIME...MOT...LOC 2221Z 182DEG 7KT 3919 8591

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AW
Special weather statement, Aug 27, 6:46 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
646 PM EDT Fri Aug 27 2021

INZ057-272315-
Rush IN-
646 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southeastern Rush
County through 715 PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Rushville, or 17 miles east of Shelbyville, moving
north at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Rushville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3945 8551 3964 8554 3966 8534 3945 8532
TIME...MOT...LOC 2246Z 176DEG 7KT 3950 8545

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:49 PM EDTSpecial Weather StatementINDBartholomew26 min
Aug 27, 6:21 PM EDTSpecial Weather StatementINDBartholomew24 min
Aug 27, 6:24 PM EDTAreal Flood WarningINDBartholomew, Brown, Jackson3 hr
Aug 27, 6:46 PM EDTSpecial Weather StatementINDRush29 min

Nearby

Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.